MAUDE Adverse Event Report: MEDOS INTERNATIONAL SàRL CH 5.5 TI CORT FIX 8X45MM; ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DEGENERATIVE DISC DISEASE

MEDOS INTERNATIONAL SàRL CH 5.5 TI CORT FIX 8X45MM; ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DEGENERATIVE DISC DISEASE
Model Number 186731845
Medical Device Problem Code Disconnection (1171)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/18/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Device is available for evaluation.Investigation will be conducted.Follow up will be filed with the investigation results.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that on december 18th, dr.(b)(6) was performing a revision of a prior fusion with bilateral pedicle screws from l3-s1.While using the t25 attachment (item: hd203t25) from the srb set, he tried to loosen one set screw when the tip of this sheered off.The piece was retrieved and all screws were removed successfully.While inserting a new 8x45mm screw (item: 1867-31-845) into the left l3 pedicle, the expedium screw driver (#2797-12-400) tip broke off inside the screw.The screw was removed and a new screw was successfully placed.Later in the case while trying to insert a new screw (#1867-31-750), the same thing happened where the tip of the expedium driver broke.Again, after the screw head/screw was removed , a new replacement was successfully implanted.Later in the case when the surgeon was trying to place a 10x65mm screw (#1797-12-165), the tip of another screw driver (item #2797-34-000) broke as well.The screw was properly placed so no adjustment to the screw needed to me made.I asked the surgeon if the broke tip had stayed in the screw itself, at which point he said he believed it did.I strongly recommended that he retrieve the broken piece.I believe he retrieved some of the piece but i cannot confirm the entire piece was retrieved.At this point, the case continued with no other issues.There was no harm to the patient.Was surgery delayed due to the reported event? yes, if yes, number of minutes: approx.60, action taken when event occurred? yes, the screws and implants were removed, was procedure successfully completed? yes, were fragments generated? yes, if yes, were they removed easily without additional intervention? no, if no, explain- there was some delay to remove the instruments, so i would not say they were ¿easily removed¿, patient status/outcome/consequences? no, patient consequence description/was there a clinical outcome experienced by the patient (infection, inflammation, etc.)? no, was other medical intervention (e.G.X-rays, additional procedures, prescriptions, otc, revision) required: no, is the patient part of a clinical study? unknown.
 
Additional Manufacturer Narrative
Product complaint #: (b)(4).Udi: (b)(4).Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.The tulip head and screw shank were returned.The flex ball was not returned.The broken tip of the driver is stuck in the screw head.The returned tulip head features minimal signs of use beyond surface markings.It is likely that the flex ball fractured.This would allow the saddle and tulip head to separate from the screw shank.The screw shank¿s external threads display apparent damage consistent with tool marks inflicted during shank removal post fracture.A review of the device history record was conducted.No issues were identified during the manufacturing and release of this product that could have contributed to the problem reported by the customer.All complaint trends will be evaluated as a part of the depuy spine monthly complaint review meeting.The root cause of the tulip head, saddle, and screw head separating cannot be determined from the sample and the information provided.A potential root cause may be excessive force placed on the polyaxial screw¿s flex ball, especially at an extreme angle in relation to the adjacent components of the screw.As there has been no issue identified in the manufacturing or release of the device that could have contributed to the problem reported by the customer and no systemic trends were found, this complaint file will be closed with no further action required.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
5.5 TI CORT FIX 8X45MM
Common Device Name
ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DEGENERATIVE DISC DISEASE
Manufacturer (Section D)
MEDOS INTERNATIONAL SàRL CH
chemin-blanc 38
le locle 02400
SZ  02400
MDR Report Key8274395
Report Number1526439-2019-51272
Device Sequence Number167832
Product Code NKB
UDI-Device Identifier10705034352190
UDI-Public(01)10705034352190
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
K110216
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/19/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number186731845
Device Catalogue Number186731845
Device Lot NumberTBESS
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/02/2019
Initial Date Received by Manufacturer 01/02/2019
Supplement Date Received by Manufacturer02/14/2019
Initial Report FDA Received Date01/24/2019
Supplement Report FDA Received Date02/14/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1